Hail, Lucas
- When
- May 9, 5:17 PM EST
- Where
- Lucas County, Maumee
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.570, -83.650
Nickel sized hail was reported.
A warm front moved north across the area causing a few thunderstorms to develop. One of the storms produced hail in Lucas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front moved north across the area causing a few thunderstorms to develop. One of the storms produced hail in Lucas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 2:39 PM EST, 2 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EDT Wed May 9 2018
.SYNOPSIS...
An area of low pressure over Iowa will cross the Great Lakes
tonight. This will push a warm front north across the area
tonight with the trailing cold front dropping across the region
on Thursday. The front will become stationary over the Ohio
Valley on Friday as high pressure slides by to the north. The
front will move back north as a warm front Friday night, then
drift back south on Saturday as low pressure ripples eastward
along the front.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Never trust an MCV, the inflow "tails" always seem to redevelop
during the heating of the day. Eventually this activity crossing
northwest Ohio will weaken as we lose the heating of the day and run
into more stable air but the showers/storms will make a run toward
the I-71 corridor by early evening.
Another round of showers and thunderstorms will develop over the
Midwest this evening and move eastward overnight. The low level
jet will increase and the south wind will remain gusty,
especially in the favored down slope spots including the east
lakeshore and especially near Erie, PA. The second round of
showers/storms may include a few stronger storms but the
atmosphere should not be all that unstable and these occluding
type systems typically do not produce a lot of severe weather in
our area, especially at night. The showers/storms will run into
the drier downslope flow later tonight and likely weaken but
there should remain enough support to maintain the showers
across the entire forecast area by Friday morning although we
may lose the majority of the lightning. Temperatures will stay
up tonight until the rain arrives and forecast lows will be a
couple of degrees above most of the guidance.
There seems to be two cold fronts associated with this system. A weak
cold front that will drop across the area Thursday morning/early
afternoon with perhaps a few more showers, mainly across NE OH
and NW PA. Not much change of air mass and some breaks in the
clouds on Thursday should allow temps to sneak back up to the
lower and mid 70s except along the east lakeshore.
A secondary cold front seems to drop across the area Thursday
evening/night. This boundary will set the stage for the next round
of showers which may come quickly by Friday morning. Not sure if
this is just overrunning or the remnants of an upstream
thunderstorm complex. Some chilly air will likely sneak into NE
OH and NW PA by early Friday morning with lows in the 40s.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The short term period will be dominated by a
warm/stationary/cold front that will add a significant degree of
difficulty to both pop and temp forecasts as it waffles through
the area. Friday begins with low pressure in KS and the warm
front east into swrn Ohio. Models show swly flow at 850mb out of
the MS Vly and Gulf coast overrunning the boundary and
spreading a band of precip from the Dakotas across southern
lower MI into nrn Ohio. Probably would not be a solid band but
regardless will need to have chance pops in place for Friday
morning. Everything will shift north during the day taking the
preferred area for precip into nwrn PA and bringing warm sector
mixing into the southwest. Friday night will hold onto a chance
pop northeast to start as the best moisture and forcing is taken
north of the region. The GFS increases moisture again from the
north after midnight Friday night while the NAM remains
comparatively dry. Will still keep low chance pops north for the
overnight. Saturday will have chance pops in the morning
increasing to likely pops for the afternoon north as the pattern
shift south across the area. Saturday night continues to look
wet with the upper Ohio valley in the favored area for
overrunning. Sunday the best moisture begins to decrease in the
afternoon but will need to continue chance pops most places
through the day. Highs will likely see a tight gradient north to
south with Friday highs from the mid 60s north to the mid/upper
70s south. Saturday mid upper 50s to mid 60s along the
lakeshore to lower 80s south. Sunday lower 60s to upper 70s
north to south.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Still some differences between the models in the extended. The ECMWF
pushes the front into the Tennessee Valley Sunday night while the
GFS hangs the front up near the Ohio river. Low tracks across the
boundary Monday. ECMWF keeps all precip well south of the forecast
area is much further north with the precip. For now will continue
with low chance pops across the southern tier of counties. Tuesday
also in doubt. ECMWF tracks low into the central lakes Tuesday
night while GFS much slower with the low. Again will go with low
chance pops. Otherwise temps will actually be above normal.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
VFR today but a gusty south wind will continue to spread across
the area. Low pressure will track across the Great lakes tonight
and showers and scattered thunderstorms will push across the
area associated with the low and a weak warm front. The first
batch of showers/storms will brush NW Ohio mid to late afternoon
but the timing for the majority of the showers/storms will be
tonight from west to east. MVFR visibility possible in the
heavier showers. Ceilings will lower to MVFR after the showers
moisten up the atmosphere. A cold front will drop across the
area Thursday late morning and early afternoon and may produce a
few showers NE OH and NW PA. Winds will shift to west and then
northwest behind the front o Thursday. Ceilings should improve
Thursday as drier air filters in.
OUTLOOK...mostly VFR into the weekend then Non-VFR Saturday
night and Sunday.
&&
.MARINE...
Will issue a small craft advisory for Lake Erie east of the islands
beginning at 4am tonight and ending at 9pm Thursday evening. Models
show low pressure moving ene through the central Great Lakes with a
warm front crossing the lake west to east overnight followed by a
cold front early Thursday. Southwest winds at 925mb ahead of the
low will increase to 50 knots early tonight and then drop off to 30
knots by 12Z Thursday as they veer to westerly. Believe waves will
be highest offshore overnight. Thursday winds turn northwest behind
a cold front bringing the higher waves to the nearshore waters.
North to northwest flow will drop off to around 10-15 knots Thursday
night. Friday and Friday night look for east flow at 10 to 15 knots
as high pressure builds in from the north and a warm front
approaches from the south. Winds may briefly turn southwest Saturday
as the warm front moves onto the lake but as the front drops south
into Ohio winds will turn northwest again around 10 knots. Sunday
and Monday winds will remain light.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 AM to 9 PM EDT Thursday for
LEZ145>149.
&&
SYNOPSIS...Kosarik
NEAR TERM...Kosarik
SHORT TERM...TK
LONG TERM...DJB
AVIATION...Kosarik
MARINE...TKHazardous Weather Outlook National Weather Service Cleveland OH 151 PM EDT Wed May 9 2018 LEZ142-143-162-163-OHZ003-006>008-017-018-027-028-036-037-101800- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH-Lucas-Wood- Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-Morrow- 151 PM EDT Wed May 9 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms are possible through about midnight tonight with gusty winds and hail. An isolated severe storm is not out of the question. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-144>149-164>169-OHZ009>014-019>023-029>033-038-047-089- PAZ001>003-101800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Erie-Lorain- Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage- Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 151 PM EDT Wed May 9 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
617 PM EDT WED MAY 9 2018
OHZ003-006-007-092245-
Wood-Ottawa-Lucas-
617 PM EDT WED MAY 9 2018
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...
At 616 PM EDT, a strong thunderstorm was located near Perrysburg, or
11 miles east of Swanton, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Perrysburg, Oregon, Rossford, Waterville, Northwood, Whitehouse,
Holland, Maumee, Ottawa Hills, Walbridge, Millbury, Haskins, Grand
Rapids, Tontogany, Clay Center, Harbor View, Reno Beach, Williston,
Bono and Neapolis.
LAT...LON 4169 8385 4173 8347 4172 8341 4163 8318
4136 8388 4147 8389
TIME...MOT...LOC 2216Z 218DEG 43KT 4154 8368
BrayThe Detroit radar (KDTX), 127 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756682.